Ohio, 2013

Flash Flooding and Flooding in Ohio, July 6, 2013

July 6, 2013 · NWS ILN · 22 events in 5 counties and zones

A large, slow moving area of rain with embedded heavier showers moved across the area from the late morning into the afternoon. The result was heavy rainfall with localized flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A large, slow moving area of rain with embedded heavier showers moved across the area from the late morning into the afternoon. The result was heavy rainfall with localized flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 5:55 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 6, 5:55 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
655 AM EDT SAT JUL 6 2013

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS
THE OHIO VALLEY TODAY INTO SUNDAY. THIS WILL RESULT IN A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WIDESPREAD AREA OF SHOWERS IS WORKING SLOWLY NORTH ACROSS
WESTERN AND CENTRAL KENTUCKY UP INTO SOUTHERN INDIANA AND
SOUTHWEST OHIO. THIS IS IN AN AREA OF GOOD LOW LEVEL CONVERGENCE
ALONG THE NOSE OF A 25 TO 30 KNOT 850 JET PUSHING UP ACROSS THE
TENNESSEE VALLEY. THE JET MAX IS FORECAST TO LIFT NORTH INTO OUR
AREA BUT WEAKEN THROUGH LATE MORNING INTO EARLY AFTERNOON. AS A
RESULT...EXPECT TO SEE PCPN CONTINUE TO PUSH UP INTO OUR AREA
THROUGH MID MORNING BEFORE BEGINNING TO WEAKEN AS WE HEAD INTO
THIS AFTERNOON. SOME MODEL UNCERTAINTY AS TO HOW MUCH WE WILL
DESTABILIZE LATER THIS AFTERNOON AND AS A RESULT HOW MUCH
REDEVELOPMENT WE MAY SEE. WILL HEDGE A LITTLE AND TAPER POPS BACK
TO CHANCE CATEGORY FOR LATER TODAY. BEST CHANCE FOR ANY FLOODING
ISSUES SHOULD BE ACROSS OUR SOUTHWESTERN AREAS TODAY WHERE MORNING
PCPN WILL BE THE HEAVIEST AND LAST THE LONGEST. WITH THE PCPN
BEING MORE STRATIFORM THIS MORNING AND 6 HOUR FFG VALUES IN THE
1.5 TO 2.5 INCH RANGE...THINK WE ARE OKAY HOLDING OFF ON AN FFA.
EXPECT HIGHS AGAIN TODAY IN THE UPPER 70S TO NEAR 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE UPPER LEVEL LOW OVER THE MID MISSISSIPPI VALLEY WILL PROGRESS
SLOWLY EAST ACROSS THE OHIO VALLY THROUGH MONDAY. BOTH THE GFS AND
NAM ARE INDICATING ANOTHER LOW LEVEL JET DEVELOPING TONIGHT A
LITTLE FARTHER EAST THAN THE ONE THIS MORNING...NOSING UP INTO
SOUTH CENTRAL OHIO THROUGH DAYBREAK SUNDAY. THIS SHOULD LEAD TO THE BEST
CHANCE FOR PCPN LATER TONIGHT ACROSS OUR EASTERN AREAS. SHOWERS
AND THUNDERSTORMS WILL THEN CONTINUE INTO SUNDAY AS THE UPPER LEVEL
LOW APPROACHES FROM THE WEST. GOOD SOUTHERLY FLOW OUT AHEAD OF THIS
WILL KEEP THE PLUME OF MOISTURE ADVECTING UP INTO OUR AREA THROUGH
SUNDAY...BUT THE AXIS OF HIGHEST PWS WILL SHIFT SLOWLY EAST OF OUR
AREA THROUGH THE DAY. AS WE GET ON THE BACKSIDE OF THE UPPER
LOW...WE SHOULD SEE DECREASING PCPN CHANCES SUNDAY NIGHT INTO
MONDAY MORNING. HOWEVER...SHORT WAVE ENERGY DROPPING DOWN ACROSS
THE WESTERN GREAT LAKES WILL BRING AN INCREASING CHANCE OF PCPN
BACK IN FROM THE NORTHWEST LATE MONDAY AFTERNOON. HIGHS ON SUNDAY
WILL AGAIN BE IN THE UPPER 70S TO NEAR 80...BUT WE SHOULD THEN
WARM BACK UP TO MORE NORMAL LIKE READINGS IN THE MID 80S BY
MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WAVES IN THE QUICK WESTERLY FLOW WILL FAVOR OCCASIONAL CONVECTIVE
CHANCES THROUGH MID WEEK. WITH SOUTHWEST FLOW AT THE
SURFACE...INSTABILITY SHOULD BE ABLE TO BUILD...WITH DEWPOINTS AND
TEMPERATURES BOTH FORECAST TO RISE THROUGH THE MIDDLE OF THE WEEK.
CONVECTIVE CHANCES APPEAR HIGHEST WITH AN INITIAL WAVE LATE MONDAY
INTO TUESDAY...AND THEN AGAIN IN ADVANCE OF A COLD FRONT LATE
WEDNESDAY INTO THURSDAY. HOWEVER...CONDITIONS APPEAR RATHER
UNSETTLED DURING THIS ENTIRE TIME FRAME...GIVEN THE PRESENCE OF
INSTABILITY AND THE EXPECTATIONS OF WEAK DISTURBANCES IN THE
OVERALL ZONAL FLOW. AFTER FRIDAY...COLD FRONTAL PASSAGE WILL LEAD
TO A DROP IN TEMPS AND DEWPOINTS...AND A SIGNIFICANT DROP IN POPS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A LARGE AREA OF LIGHT TO MODERATE RAIN WILL CONTINUE TO AFFECT THE
TERMINALS THROUGH THE MORNING. THE HEAVIEST RAIN AND HIGHEST CHANCES
FOR MVFR/IFR CONDITIONS THIS MORNING WILL BE ACROSS THE WESTERN
TERMINALS KCVG/KLUK/KDAY/KILN. AT THOSE TERMINALS...A MIX OF
IFR/MVFR CIGS WILL BE LIKELY THROUGH MID MORNING WITH OCCASIONAL
MVFR VSBYS IN HEAVIER PRECIPITATION. THE EASTERN TERMINALS
KCMH/KLCK WILL STAY EAST OF THE HEAVIER RAINFALL DURING THE MORNING
AND WILL LIKELY REMAIN VFR AS WELL. THE LARGE PRECIPITATION SHIELD
IS EXPECTED TO BREAK APART THIS AFTERNOON WITH SCATTERED SHOWERS
EXPECTED THEREAFTER INTO THE EARLY EVENING. ANOTHER ROUND OF RAIN
IS POSSIBLE AFTER MIDNIGHT TONIGHT...MAINLY CROSS THE EASTERN
TERMINALS. CONDITIONS APPEAR FAVORABLE FOR REDEVELOPMENT OF LOWER
CIGS WITH FOG/MIST POSSIBLE TOWARD SUNRISE SUNDAY MORNING.

OUTLOOK...SHOWERS EXPECTED WITH THUNDERSTORMS POSSIBLE THROUGH
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...LATTO
Hazardous weather outlook, Jul 6, 3:38 AM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
438 AM EDT SAT JUL 6 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
438 AM EDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 8:43 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
943 AM EDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HEAVY RAIN       SHARONVILLE             39.28N 84.41W
07/06/2013  M1.05 INCH       HAMILTON           OH   TRAINED SPOTTER

            SINCE MIDNIGHT

&&

SNYDER
Local storm report, Jul 6, 8:45 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     FLOOD            INDEPENDENCE            38.95N 84.55W
07/06/2013                   KENTON             KY   LAW ENFORCEMENT

            PONDING OF WATER OVER ROADWAYS.

&&

ANOVAK

The radar

The Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 7 heavy rain, 4 flood. Local standard time, as filed.

Flash Flood, Hamilton

When
July 6, 9:42 AM EST to 10:42 AM EST
Where
Hamilton County, 0.75 mi NNW of Deer Park to 0.51 mi NNW of Montgomery
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.230, -84.385

Multiple roads were reported to have high water across them in the eastern half of the county due to heavy rainfall.

Heavy Rain, Hamilton

When
July 6, 9:56 AM EST to 10:56 AM EST
Where
Hamilton County, 1.1 mi NNE of Madisonville
Reported by
NWS Employee
Coordinates
39.185, -84.394

There were lane closures on Interstate 71 due to ponding of water caused by heavy rainfall.

Heavy Rain, Warren

When
July 6, 9:59 AM EST to 10:59 AM EST
Where
Warren County, Mason
Reported by
Law Enforcement
Coordinates
39.370, -84.320

There was ponding of water that occurred on several roadways in the Mason area due to poor drainage during heavy rainfall.

Heavy Rain, Hamilton

When
July 6, 10:00 AM EST to 11:00 AM EST
Where
Hamilton County, Reading
Reported by
Trained Spotter
Coordinates
39.220, -84.450

Ponding of water on roadways occurred in Reading due to heavy rainfall.

Flash Flood, Hamilton

When
July 6, 10:20 AM EST to 11:20 AM EST
Where
Hamilton County, 0.96 mi SSW of Cummingsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.157, -84.537

Interstate 75 northbound was closed due to high water caused by heavy rainfall.

Heavy Rain, Butler

When
July 6, 10:40 AM EST to 11:40 AM EST
Where
Butler County, 0.75 mi NW of Bethany
Reported by
Public
Coordinates
39.389, -84.378

A small creek was out of its banks and encroaching on back yards due to heavy rainfall.

Flash Flood, Warren

When
July 6, 10:45 AM EST to 11:45 AM EST
Where
Warren County, Springboro to 0.62 mi SW of Springboro
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.550, -84.230

Roads were closed in Springboro due to high water caused by heavy rainfall.

Flash Flood, Warren

When
July 6, 10:45 AM EST to 11:45 AM EST
Where
Warren County, Mason to 0.68 mi ESE of Mason
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.370, -84.320

Roads were closed in the Mason area due to high water caused by heavy rainfall.

Flash Flood, Hamilton

When
July 6, 10:48 AM EST to 11:48 AM EST
Where
Hamilton County, Reading to 0.42 mi N of Lockland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.220, -84.450

Evacuations of a building were occurring due to high water caused by heavy rainfall.

Flood, Hamilton

When
July 6, 10:48 AM EST to 11:48 AM EST
Where
Hamilton County, 0.53 mi SSW of Montgomery to 0.68 mi SSW of Montgomery
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.224, -84.355

High water was over the ramp from Ronald Reagan Highway to Montgomery Road due to heavy rainfall.

Flash Flood, Butler

When
July 6, 11:00 AM EST to 12:00 PM EST
Where
Butler County, 0.8 mi ENE of Rockdale to 1.21 mi E of Rockdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.433, -84.456

A mobile home park had to be evacuated in Liberty Township due to flood waters flowing through it due to heavy rainfall.

Flood, Hamilton

When
July 6, 11:10 AM EST to 12:10 PM EST
Where
Hamilton County, 0.62 mi ENE of Glendale to 0.42 mi ENE of Glendale
Cause
Heavy Rain
Reported by
Public
Coordinates
39.274, -84.439

The Princeton High School football field was completely covered by water from a nearby stream due to heavy rainfall.

Heavy Rain, Montgomery

When
July 6, 11:15 AM EST to 12:15 PM EST
Where
Montgomery County, Moraine
Reported by
Public
Coordinates
39.720, -84.220

Street flooding was occurring due to poor drainage during heavy rainfall.

Flash Flood, Montgomery

When
July 6, 11:15 AM EST to 12:15 PM EST
Where
Montgomery County, 0.32 mi ENE of Kettering to 0.72 mi E of Kettering
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.732, -84.175

High water was reported over several streets due to heavy rainfall.

Flood, Warren

When
July 6, 12:00 PM EST to 1:00 PM EST
Where
Warren County, South Lebanon to 0.27 mi ENE of South Lebanon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.370, -84.220

Basement flooding occurred due to heavy rainfall.

Heavy Rain, Greene

When
July 6, 12:00 PM EST to 1:00 PM EST
Where
Greene County, Fairborn
Reported by
Public
Coordinates
39.820, -84.020

Street flooding was occurring due to poor drainage during heavy rainfall.

Heavy Rain, Greene

When
July 6, 12:33 PM EST to 1:33 PM EST
Where
Greene County, 1.61 mi ESE of Bellbrook
Reported by
Broadcast Media
Coordinates
39.620, -84.043

A drainage ditch was flooding a portion of State Route 725 due to heavy rainfall.

Flash Flood, Hamilton

When
July 6, 12:45 PM EST to 1:45 PM EST
Where
Hamilton County, 1.61 mi SE of Glendale to 1.62 mi SE of Glendale
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.255, -84.427

Eight to ten inches of water were reported inside the business of Cincinnati Pool and Patio with about 3 feet of water in the parking lot. This flooding height corresponds to the height of the river gauge of nearby Mill Creek.

Flood, Montgomery

When
July 6, 12:54 PM EST to 1:54 PM EST
Where
Montgomery County, 0.31 mi ENE of Kettering to 0.72 mi E of Kettering
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.732, -84.175

Flash flooding with high water was previously reported on area roadways due to heavy rainfall. The water was receding at the time of the report.

Flash Flood, Warren

When
July 6, 12:55 PM EST to 1:55 PM EST
Where
Warren County, 1.15 mi NNW of Union Vlg to 1.01 mi NNW of Union Vlg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.446, -84.328

A water rescue of two people occurred while they were trapped in a storage facility near Millers Creek due to heavy rainfall.

Flash Flood, Greene

When
July 6, 1:00 PM EST to 2:00 PM EST
Where
Greene County, 2 mi SSW of Alpha to 2.06 mi SSW of Alpha
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.692, -84.027

High water was reported over a few roads due to heavy rainfall. Factory Road was closed due to high water.

Flash Flood, Butler

When
July 6, 1:30 PM EST to 2:30 PM EST
Where
Butler County, 0.56 mi NE of Rockdale to 1.18 mi WNW of Rockdale
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.435, -84.462

Some roads were closed in the area due to high water caused by heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464687, 464720, 464721, 464726, 472808, 465939, 464736, 464743, 464362, 464363, 464364, 472810, 464749, 472811, 464689, 464750, 464690, 464680, 464703, 464683, 472817, 472818.